Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Milwaukee, WI

March 1, 2004Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 1, 2004, 2:20 PM CST for Green County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 2:20 PM CST (20:20 UTC)
Expired
Mar 1, 2004, 2:45 PM CST
In force
25 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Green County, WI

The radar

The Milwaukee radar (KMKX), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 012020
SVRMKX
WIC045-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 245 PM CST

* AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 3 MILES SOUTHWEST OF
  JORDON CENTER 9 MILES WEST OF MONROE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER IS EXPECTED FROM THESE 
STORMS. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 4260 8984 4254 8975 4285 8950 4286 8982

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 4:18 AM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Mar 1, 4:18 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
418 AM CST MON MAR 1 2004

.DISCUSSION...FORECAST FOCUS ON EVOLUTION OF LOW TODAY AND TSTORM
POTENTIAL.

IN THE SHORT TERM...ERN CWA ON WESTERN PERIPHERY OF LLJ...WITH
MAJORITY OF RAINFALL FOCUSED OVER THE OHIO VALLEY. OCCLUDED LOW
CURRENTLY OVR ERN NE WITH THETAE AXIS EXTENDING INTO IA. FIRST VORT
LOBE HAS ROTATED INTO THE DAKOTAS WHILE ANOTHER IS PROGGED TO SWING
NWD FM THE SRN PLAINS INTO THE OHIO VALLEY BY MIDDAY IN CONJUNCTION
WITH LEFT FNT QUAD. THIS WILL HELP MAINTAIN LIFT AND RAIN THIS AM OVR
THE ERN CWA AND POINTS EAST. DRY SLOT TO THEN MOVE INTO SRN WI WITH
SOME SUN POSSIBLE. STACKED LOW WILL THEN APPROACH SRN WI
TOWARD LATE AFTERNOON. THETAE AXIS WILL ADVECT INTO REGION JUST
AHEAD OF LOW AND OCCLUDED FNT. ETA CAPES FROM 500-800 J/KG POSSIBLE.
WIND SHEAR DOES WEAKEN THROUGHOUT DAY DUE TO FILLING OF SYSTEM BUT
WET BULB ZERO HEIGHTS OF ONLY 5.5 KFT WILL PRESENT A HAIL THREAT.
EXPECT STORMS TO DEVELOP ALONG OCCLUDED FNT AND UNDERNEATH UPPER LOW
LATER THIS AFT.  WILL KEEP MENTION OF SEVERE IN FCST BUT MENTION ONLY
HAIL.

STACKED LOW TO BE EAST OF AREA BY MIDNIGHT WITH CAA UNDERWAY. MODELS
INDICATE A LARGE AREA OF STRATUS TO AFFECT THE REGION POSSIBLY INTO
WED AS MOISTURE IS TRAPPED WITHIN LOW LEVEL INVERSION.

WENT SEVERAL DEGREES ABOVE GUIDANCE TODAY DUE TO POSSIBLE BREAKS IN
CLOUD COVER WITH ARRIVAL OF DRY SLOT. REMAINDER OF TEMPS REFLECT A
COMPROMISE OF GUIDANCE.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CST MON MAR 1 2004

WIZ046-047-051-052-056>060-062>072-021100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS
AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

TZ

In the hours before

Special weather statement, Mar 1, 1:00 PM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA.

SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS
WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF
IOWA AND GREEN BY 200 PM.

THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE...
WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

$4

KAPELA
Special weather statement, Mar 1, 1:00 PM CST, 1 hour 20 minutes before
WIZ046-047-051-052-056>060-062>072-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 100 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH EASTERN IOWA.

SOME OF THE SHOWERS WERE FOUND NEAR DUBUQUE IOWA...AND THESE SHOWERS
WILL MOVE INTO LAFAYETTE COUNTY BY 130 PM...AND THEN THE COUNTIES OF
IOWA AND GREEN BY 200 PM.

THE STRONGEST STORMS...STILL SOME 60 MILES SOUTHWEST OF DUBUQUE...
WILL NOT REACH SOUTH-CENTRAL UNTIL AFTER 300 PM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

KAPELA
Special weather statement, Mar 1, 1:52 PM CST, 28 minutes before
WIZ046-047-051-052-056>060-062>072-012100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
152 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 152 PM CST...SEVERAL LINES OF SHOWERS AND THUNDERSTORMS WERE
MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN WISCONSIN AND
EASTERN IOWA.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 20
MILES SOUTH OF LA CROSSE TO DODGEVILLE TO JANESVILLE. THE STRONGEST
STORM WILL MOVE THROUGH SOUTHEASTERN LAFAYETTE COUNTY BETWEEN 150 PM
AND 215 PM......ALONG HIGHWAY 78. SMAIL HAIL OF 1/4 TO 1/2 IN
DIAMETER AND BREIF HEAVY RAINS ARE POSSIBLE WITH THIS STORM.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE
MILWAUKEE AREA AROUND 4 PM.

KAPELA
Special weather statement, Mar 1, 2:15 PM CST, 5 minutes before
WIZ046-047-051-052-056>060-062>072-012101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CST MON MAR 1 2004

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CST MONDAY
AFTERNOON FOR PARTS OF SOUTHERN WISCONSIN.

AT 215 PM CST...SEVERAL LINES OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH THROUGH SOUTHWESTERN
WISCONSIN AND EASTERN IOWA.

THE LEADING EDGE OF THE SHOWERS AND THUNDERSTORMS EXTENDED FROM 15
MILES SOUTH OF LA CROSSE TO SPRING GREEN TO MADISON TO WHITEWATER TO
THE CITY OF WALWORTH IN SOUTHWESTERN WALWORTH COUNTY.

THE STRONGEST STORMS WILL AFFECT THE WESTERN PART OF LAFAYETTE
COUNTY...AND EASTERN HALF OF ROCK COUNTY...AND WESTERN JEFFERSON
COUNTY THROUGH 245 PM. HAIL UP TO 1/4 TO 1/2 INCH IN DIAMETER IS
LIKELY WITH SOME OF THE STORMS.

SOME BREAKS IN THE CLOUD COVER AHEAD OF THE STORMS WILL ALLOW
DAYTIME HEATING THAT WILL AID IN THE DEVELOPMENT OF MORE STORMS.
SOME OF THE STORMS MAY BECOME SEVERE ACROSS SOUTHERN WISCONSIN THIS
AFTERNOON.

THE MADISON AREA WILL EXPERIENCE THE STORMS AROUND 300 PM...AND THE
MILWAUKEE AREA AROUND 4 PM.

KAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:43 PM CSTSevere Thunderstorm WarningMKXRock32 min
Mar 1, 3:21 PM CSTSevere Thunderstorm WarningMKXJefferson, Waukesha24 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:42 PM CSTSevere Thunderstorm WarningMKXJefferson, Waukesha48 min
Mar 1, 3:51 PM CSTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson39 min
Mar 1, 4:40 PM CSTSevere Thunderstorm WarningMKXDodge, Washington50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.